By Laura Gil Aliaga BSc, MSc (embryologist).
Last Update: 02/26/2015

The appearance of tumours in transsexual patients during the process of sex change is rare. In this article, we will present a case of prolactinoma induced by estrogen and cyproterone acetate on a male to female transsexual.

Transsexuality is a persistent condition. Individuals without any physical intersex condition feel like they were born in the wrong body. This causes a clinically significant distress and social, occupational or operational impairment. A sex change has several stages, and one of the first steps of the process is the hormonal treatment with hormones associated with the oposite sex.

There’s not a standard hormonal procedure, but the protocols recommended by experts are those that conjugate equine estrogens and cyproterone acetate.

Common side effects of these treatments include weight gain, irritability, headaches, vertigo disorders and edema. Adverse effects observed were especially connected with emotional lability, depression, phlebitis, venous thromboembolism, infertility, liver failure, hyperprolactinemia, sporadical suicide and hormonal-dependent tumors. Cases of breast and prostate cancer have been described.

There are few published cases of prolactinomas induced by estrogen in male to female transsexuals and we will mention one here.

Katherine García-Malpartida, M.D., Alejandro Martín-Gorgojo, M.D., Milagros Rocha, Ph.D., Marcelino Gómez-Balaguer, Ph.D., M.D., and Antonio Hernández-Mijares, Ph.D., M.D.

Department of Endocrinology, Doctor Peset University Hospital, Valencia, Spain.

Sex change from female to male

Sex change treatment caused cancer

We present the case of a patient, in whom high levels of prolactin and a mass in the pituitary area was detected after a sex change treatment (from male to female) based on conjugated equine estrogens and progesterone acetate.

As a result, the patient required treatment with antidopaminergics.

A man, genetically speaking, of 33 years of age with identity disorders was sent to the Department of Endocrinology in a hospital to do an opposite-sex hormone therapy. Physical examination indicated that his features correspond to those of a male with a high degree of genital development and testicular volume. The patient weighed 72 kg, measured 1.82 m and his body mass index was 21.7 kg /m. His blood pressure was 125/60 mm HG. There was no presence of gynecomastia. The patient denied having done any hormonal treatment in the past.

The results of the requested exams were as follows:

  • 46 XY karyotype.
  • Normal values of biochemistry and hematology.
  • Prolactin 10 ng / ml, being the reference values for men of 3.4-19.4 ng / ml.
  • Thehyroid stimulating hormone 2.07 mIU / l (reference value: 0.35- 4.94 mIU / l).
  • Free Thyroxine 0.8 ng / dL (reference value: 0.7-1.5 ng / dl).
  • Luteinizing Hormone 5 IU / l (reference value: 1.0-9.0 IU / l).
  • Follicle Stimulating Hormone 6 IU / l (reference value: 1.0-14.0 IU / l).
  • 17 beta estradiol (E2), 14 pg / ml (reference value: 11-44 pg / ml).
  • Testosterone 8 ng / mL (reference value: 2.8-11 ng / ml) .

All these parameters were analyzed by a specific type of immunoassay (CMIA, Architect Abbott, Abbott Park, IL). Treatment consisted of 100 mg/day of cyproterone acetate and 2.5 mg/day of conjugated equine estrogens.

After three months of hormonal therapy, new tests were done and the results were the following:

  • Prolactin of 68 ng / ml, when the reference values for men are 3.4-19.4 ng / ml.
  • 17 beta estradiol (E2), 339 pg / mL (reference value: 11-44 pg / ml).
  • Testosterone 0.9 ng / mL (reference value: 2.8-11 ng / ml) .

Six months after the start of the treatment, two exams, made on different days, showed prolactin levels of 124-133 ng / ml. Estradiol levels had risen to 380 pg / ml and testosterone had risen to 1.2 ng / ml. All other hormones, thyroid stimulating hormone, free thyroxine, growth hormone, factor type I insulin-like growth, follicle-stimulating hormone, luteinizing, adrenocorticotropic hormone and cortisol were within the normal reference values.

The patient had breast pain, migraines, fatigue and mild spontaneous bilateral galactorrhea. He underwent a magnetic resonance imaging (MRI) that showed a lengthening of the sella with heavy erosion at the base and an image sized 5 x 4 x 4 mm at the level of T1, which decreased in intensity as the carotid siphon moved, pointing clearly to a microprolactinoma .

Given the results of both the analytical exams and the MRI, it was decided to stop the hormonal replacement therapy and two new blood tests were performed two months later. These blood tests showed:

  • Prolactin 102 and 104 ng / ml, with reference values of 3.4-19.4 ng / ml.
  • 17 beta estradiol (E2), 44 pg / ml (reference value: 11-44 pg / ml).
  • Testosterone 6’2 ng / mL (reference value: 2.8-11 ng / ml).

Furthermore, the MRI showed a clear picture of what had already been seen before. The side effects of the hormonal replacement treatment diminished during these two months. This is when it was decided to again start treatment with a dose of 0.5 mg of cabergoline, twice a week.

Six months later, analytical exams confirmed that prolactin levels were 3 ng / mL and of estradiol 34 pg/ml. In addition, the new MRI also confirmed the reduction in size of the microadenoma and, therefore, it was decided to stop the treatment with dopamine agonists.

Three months later, new analytical tests show that prolactin levels had soared (71 ng / ml), while the levels of estradiol remained more or less constant (31 pg / ml). The size of the microadenoma had stabilized.

Given the situation, it was decided to restart the treatment using cabergoline. Three months later, there was a new decrease in the levels of prolactin to 2 ng / ml.

Sex change surgery

The patient underwent a sex change surgery, which began with a subcutaneous mastoplasty, a bilateral orchiectomy and the generation of an artificial vagina. Hormone replacement therapy, from this moment onwards, consisted of low doses of estradiol administered in the form of transdermal patches. Cyproterone acetate was not included in this new stage of the treatment.

Currently, the patient remains asymptomatic with a stable MRI imaging. Prolactin levels vary between 10 and 30 ng / mL, the estradiol levels are the appropriate ones and so are the levels of testosterone (according to the new sex of the patient). Therefore, treatment with dopamine agonists will not be prolonged for too long.

Discussion

The development of tumours in transsexual patients, as a result of a hormonal treatment for sex change, is rare. What we do know is that the probability of the development of a tumour increases according to the age of the patient and the duration of treatment.

In the cases of sex change from male to female, there are some reported cases of breast and prostate cancer but few cases of prolactinoma have been published. The first prolactinoma case was published by Louis J.G. Goore in 1988. Later, in 1994, Kovacs described a new case of a male to female transsexual who developed a 9mm pituitary adenoma. In 1988 Asschemann described five patients with hyperprolactinemia and MRI images compatible with the study of the case. Bunck published, in 2009, two cases of prolactinoma in patients with 14 and 30 years of age.

What doctors believe is that, based on the normal prolactin levels the patient presented before, the development of a microprolactinoma was caused by the hormonal treatment for sex change. However, this has not been pathologically confirmed. Therefore, the considerations to keep in mind about prolactinoma have to be very carefully, since it is a heterogeneous, multifactorial and pathological disorder.

Authors and contributors

 Laura Gil Aliaga
BSc, MSc
Embryologist
Bachelor's Degree in Biology & Biochemistry from the Miguel Hernández University of Elche (UMH) and the University of Alicante (UA). Master's Degree in Biology of Human Assisted Reproduction. Embryologist at clinic UR Vistahermosa (Alicante, Spain). More information